What education should be provided to patients with hypokalemia (low potassium level)?

Updated: Dec 06, 2018
  • Author: Eleanor Lederer, MD, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Instruct patients on the symptoms of hypokalemia or hyperkalemia, as follows:

  • Palpitations or notable cardiac arrhythmias

  • Muscle weakness

  • Increasing difficulty with diabetes control

  • Polyuria

Instruct patients on the effects of medications; specifically, which of their drugs will produce serum potassium abnormalities in either direction. For example, tell patients to discontinue diuretics if nausea and vomiting or diarrhea occurs and to call the physician if such gastrointestinal losses persist. Depending on patients' underlying disease or diseases, sudden fluid losses can result in either hypokalemia or hyperkalemia if diuretics, potassium supplements, or antihypertensives are continued.

Diet modification is recommended for those patients who are predisposed to hypokalemia. High sodium intake tends to enhance renal potassium losses. Therefore, instruct patients about the establishment of a low-sodium, high-potassium diet. Bananas, tomatoes, oranges, and peaches are high in potassium.

For patient education information, see Low Potassium (Hypokalemia).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!